Illinois, 2020

Hail and Damaging Winds in Illinois, June 3, 2020

June 3, 2020 · NWS LSX · 5 events in 1 county or zone

A combination of old outflow boundaries and a cold front moved through the region, triggering widespread showers and storms. Some of the storms became severe with damaging winds, large hail and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A combination of old outflow boundaries and a cold front moved through the region, triggering widespread showers and storms. Some of the storms became severe with damaging winds, large hail and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 3, 1:50 PM CST, 25 minutes earlier.

Area forecast discussion, Jun 3, 1:50 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
250 PM CDT Wed Jun 3 2020

.SHORT TERM...  (Through Late Thursday Night)
Issued at 250 PM CDT Wed Jun 3 2020

Early this afternoon, an upper RIDGE axis was situated over the
southwestern CONUS with weak resultant west-northwest flow over our
region.  At the surface, an outflow boundary extended from south of
Chicagoland to just north of Quincy to near Saint Joseph.  Another
outflow boundary extended further southeast, from near Springfield,
IL eastward towards Indianapolis and has largely remained
stationary.  The main cold front extends from the far northwestern
corner of Missouri through central Iowa into southern Wisconsin.
Ahead of the outflow in northern Missouri, the atmosphere was very
unstable (MLCAPEs 3000+ J/kg) and weakly sheared (< 20kts) with a
preference for a pulse storm environment.  Temperatures have pushed
into the upper 80s to around 90 in most locations.

The upper pattern is expected to remain in a holding pattern through
Thursday night, and this should allow:  (1) the first outflow to
likely become the effective cold front as it steadily triggers new
convection through this evening and pushes southward, and (2) allow
the effective cold front to eventually drop south of the forecast
area by Thursday morning.  How exactly this happens is a different
opinion amongst every CAM, including a possible development of a MCS
in western MO late tonight from approach of an upper level
disturbance in South Dakota.  This MCS, if it develops, would edge
central MO as it drops southeastward late tonight and into Thursday
morning.

Severe convective threats remain damaging winds as the primary
threat from either initially from downbursts or from any possible
later organized multicell convection (not a guarantee).  Large hail
also is a threat, but should only manifest itself early, where more
isolated cells can tap into the large CAPEs that exist.

With the effective cold front south of our area scenario
increasingly likely for Thursday, kept max temps on Thursday in the
low-mid 80s with minimal PoPs.  Continued this general theme into
Thursday night.

TES

.LONG TERM...  (Friday through Next Wednesday)
Issued at 250 PM CDT Wed Jun 3 2020

The upper RIDGE axis continues to be the primary feature to track.
It begins the period on Friday located over the southern High Plains
with resultant NW flow aloft over our region.  There remains strong
support from both the GEFS mean and EC ENS mean on how it will track
and evolve through the middle of next week, with a steady
amplification and translation eastward, sliding overhead of our
region on Sunday, and then heading to the eastern CONUS by
Wednesday.  There has been a slight slowing of the eastward
translation after Sunday as the axis slides east of our region.

Through Monday, the overall pattern supports above normal H500
heights and subsequently very warm temperatures.  However,
overlaying this with the specifics of the surface pattern will
undercut this warmth at times.

Ensemble means from the GEFS and EC ENS show the old frontal
boundary trying to buckle back north on Friday as a more ill-defined
focus for potential thunderstorm development with another cold front
approaching from the north.  The former is ultimately expected to
dissolve in favor of what should become a backdoor cold front with
the latter by Friday night.  This will overspread easterly flow into
our region for the weekend (Saturday/Sunday) that will undercut
temperatures in what otherwise would have been a well above normal
temp regime.  The slower eastward translation of the upper RIDGE
after Sunday should now effectively keep this backdoor airmass'
influence on our region for a longer period and could continue into
Monday.

Precipitation chances look to be the best for Friday near the old
and weak frontal boundary and anything that may linger into Friday
night, and supports PoPs that are at or above CLIMO (23-25%) values.
After Friday night and through Monday, the pattern then supports
below CLIMO values and a largely dry forecast.

The slower RIDGE translation for early next week at this time does
not appear to affect the long-term possible track of the remnants of
"Cristobal" from the Gulf of Mexico.  By the time the remnants do
reach our area, "Cristobal" should have a good forward speed and
affect our area for about 12 hours, with a solid consensus of
ensemble data continuing to settle on Tuesday.  Given what else is
going on with respect to the RIDGE, however, if the timing does get
affected one way or the other, the ensembles favor a slower arrival.
For now, above normal PoPs are easily justified for Tuesday with
cooler temps and what could be hefty QPF (1-3").

In the wake of "Cristobal", ensemble means show the edging of the
base of an upper TROF followed by a surface cold front late next
week.  This would favor a temperature rebound with an overall
unfavorable pattern for rain, and will go below CLIMO on PoPs.

TES

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1234 PM CDT Wed Jun 3 2020

VFR conditions, outside of any thunderstorms, are expected to
prevail at the TAF sites through the valid period. The timing has
been adjusted to an overall slower onset time with a window of
about 4 to 6 hours, from late afternoon at KUIN to this evening
and early overnight for KCOU and the STL metro sites. Otherwise,
rain probs will be low enough to preclude mention in the TAFs at
this time. There continues to be some support amongst guidance of
a MCS in western MO that may impact KCOU late tonight but prefer
to see how convection on the front evolves before going all in
with this solution. Otherwise, SW surface winds 10-15kts will back
slightly this evening and are likely to become very chaotic but
light late tonight and Thursday in the wake of convection.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 3, 2:40 AM CST, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
340 AM CDT Wed Jun 3 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-040845-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
340 AM CDT Wed Jun 3 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance for thunderstorms this afternoon through tonight.
Some of the storms this afternoon and evening may become severe with
damaging winds and locally heavy rainfall the main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The chance for thunderstorms continues through Friday night.

The chance for thunderstorms returns to portions of the area on
Monday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report wind damage and hail to the
National Weather Service this afternoon and evening.

Gosselin

The radar

The St Louis radar (KLSX), 121 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Pike

When
June 3, 2:15 PM CST
Where
Pike County, 1.68 mi S of Fishhook
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.776, -90.885

Thunderstorm Wind, Pike

When
June 3, 2:35 PM CST
Where
Pike County, 0.73 mi NE of Pittsfield
Measured
54 kt (62 mph) measured gust
Reported by
Emergency Manager
Coordinates
39.607, -90.810

Hail, Pike

When
June 3, 2:35 PM CST to 3:05 PM CST
Where
Pike County, 2.38 mi WSW of New Salem to 2.96 mi W of Pittsfield
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.687, -90.892

Wide swath of large hail up to the size of quarters fell.

Hail, Pike

When
June 3, 3:20 PM CST to 3:50 PM CST
Where
Pike County, 1.77 mi SSW of Summer Hill to 0.9 mi SSW of Pike
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.526, -90.933

Another wide swath of large hail up to the size of quarters fell as the storm slowly moved to the south.

Thunderstorm Wind, Pike

When
June 3, 3:20 PM CST
Where
Pike County, 1.84 mi N of Rockport
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.556, -91.025

Thunderstorm winds destroyed a shed and tossed it about 200 feet to the southwest as the storm moved through.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 922192, 922193, 922194, 922195, 922196.